Illinois, 2008Lightning Strikes in Illinois, August 4, 2008
August 4, 2008 · NWS LOT · 3 events in 3 counties and zones
Strong thunderstorms moved across parts of northern Illinois during the morning hours of August 4th. Several houses were struck by lightning.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong thunderstorms moved across parts of northern Illinois during the morning hours of August 4th. Several houses were struck by lightning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 4, 5:53 AM CST, 24 minutes earlier.
Area forecast discussion, Aug 4, 5:53 AM CST, 24 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
653 AM CDT MON AUG 4 2008
.DISCUSSION...
337 AM CDT
THUNDERSTORMS AND A HIGH HEAT INDEX WILL BE THE WEATHER ISSUES
TODAY. A COLD FRONT WILL MOVE THROUGH ON TUESDAY WITH MORE
THUNDERSTORMS.
THERE ARE TWO MESOSCALE CONVECTIVE SYSTEMS THAT MAY AFFECT THE
FORECAST AREA OF NORTHEAST ILLINOIS. THE FIRST MCS WAS OVER
WISCONSIN AT 0753 UTC. THIS ONE MAY BRUSH THE NORTHEAST ILLINOIS
AROUND CHICAGO THIS MORNING. WE WILL HAVE LIKELY PROBABILITY FOR
THUNDERSTORMS FROM 12 UTC TO 18 UTC TODAY. MOST OF THIS HIGH
PROBABILITY AREA WILL BE OVER LAKE MICHIGAN. THE SECOND MCS WAS
OVER NEBRASKA AT 0753 UTC. THIS ONE IS ALONG A COLD FRONT. WE USED
THE CHANGING STREAMLINES OF THE 850 MB WIND AND 700 MB WIND FROM
PROFILER AND SOUNDING DATA SINCE 00 UTC TO 08 UTC FOR AN ESTIMATE
OF DIRECTION AND SPEED OF THIS MCS. WE USED THE NAM AND LOCAL WRF
FORECAST FOR INSTABILITY AND WIND AS WELL. THE CONVECTIVE
AVAILABLE POTENTIAL ENERGY MAY REACH 4500 J/KG THIS AFTERNOON. THE
FORECAST SOUNDINGS SHOW THE LIFTED CONDENSATION LEVEL AROUND 2000
FT. SO THE THUNDERSTORMS ARE GOING TO BE THE RESULT OF SURFACE
PARCELS. THE MCS SHOULD BE IN CENTRAL ILLINOIS THIS LATE AFTERNOON
OR EVENING. SO WE WILL HAVE LIKELY THUNDERSTORMS FORECAST FOR THIS
EVENING FOR NORTHERN ILLINOIS AND NORTHWEST INDIANA. THE
THUNDERSTORMS TODAY MAY PRODUCE SOME SEVERE WEATHER SUCH AS WIND
IN EXCESS OF 58 MPH AND LARGE HAIL.
THE HEAT ADVISORY WILL CONTINUE TODAY...FOR THE COUNTIES IN OUR
AREA OF CENTRAL AND EAST CENTRAL ILLINOIS. THE NEW CRITERIA OF
HEAT INDEX OF 100 OR MORE WILL BE MET WITH A HIGH DEWPOINT IN THE
UPPER 60S TO LOWER 70S AND A HIGH TEMPERATURE IN THE MIDDLE 90S.
CLOUD COVER AND THUNDERSTORMS MAY KEEP THE AIR COOLER IN NORTH
CENTRAL ILLINOIS AND NORTHEAST ILLINOIS TODAY.
FOR TUESDAY...THE COLD FRONT WILL MOVE THROUGH NORTHERN ILLINOIS
AND NORTHWEST INDIANA. WE EXPECT THUNDERSTORMS DURING TUESDAY AND
TUESDAY NIGHT. THE REST OF THE WEEK LOOKS DRY WITH THE HIGH
TEMPERATURES IN THE LOWER TO MIDDLE 80S.
&&
.AVIATION...
653 AM CDT
TS THAT HAD BEEN MOVING E-ESE ACROSS CENTRAL WI EARLIER THIS A.M. A
SOLID LN AND TURNED SSE AS IT TOPPED THE MID-UPR RDG. PRESENT MVMT
AT 35KT BRINGS LN THRU KRFD 12-13Z...AND CHI AREA TERMINALS 1230Z-
1430Z. LN HAS BEEN PRODUCING INTENSE LTG STRIKES...VERY HVY RA
AND GUSTS 25-35KTS. TS HAVE INCREASED AS THEY MOVD INTO AREA OF
HIER MUCAPE OF 2-4K J/KG AND STEEPER MID LVL LAPSE RATES ON THE
ORDER OF 7-7.5 DEG C/KM.
TSRA TO ONLY TEMPORARILY STABALIZE AIRMASS THEN PLENTLY OF TIME TO
DESTABALIZE THRU LATE MORNING AND AFTERNOON AS UPR 60S-MID 70S
DWPTS POOL ACROSS AREA ALONG SFC BNDRY...AND SHRTWV ROTATING ACRS
THE DKTS AND NEB MOVS OVR MN AND IA BY EARLY EVE SO EXPECT RENEWED
FLAIR OF TS TO MOVE ACRS TERMINALS THIS EVE.
TRS
&&
.MARINE...
352 AM CDT
RIDGE OF HI PRES OVER THE LOWER GREAT LAKES AND UPPER OH VALLEY WILL
WEAKEN AS IT SINKS S OVER THE CENTRAL APPALACHIANS TODAY...WHILE LO
PRES IN NW IA MOVES E TO FAR SE WI. THE LO CONTINUES TO LOWER MI
OVERNIGHT AND E OF GEORGIAN BAY BY TUE NIGHT. HIGH PRES THEN BUILDS
SE FROM THE CANADIAN ROCKIES INTO THE CENTRAL PLAINS AND MID MS
VALLEY OVERNIGHT TONIGHT THROUGH WED. BY LATE FRI THE RIDGE WILL
EXTEND FROM MANITOBA S ACROSS THE UPPER MIDWEST AND SE ACROSS THE
MID MS VALLEY AND LOWER OH VALLEY. LIGHT TO MODERATE BREEZES TIL
LATER THU INTO FRI WHEN NW AND N WINDS FRESHEN WITH RATHER
SIGNIFICANT COLD AIR ADVECTION OCCURRING UNDER NNW-NW MID AND UPPER
FLOW OUT OF N CENTRAL CANADA INTO THE UPPER MIDEST AND UPPER GREAT
LAKES.
TRS
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...HEAT ADVISORY...ILZ019-ILZ021-ILZ023-ILZ032-ILZ033-ILZ039...
NOON
MONDAY TO 8 PM MONDAY.
IN...NONE.
LM...NONE.
&&Hazardous weather outlook, Aug 4, 3:35 AM CST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
435 AM CDT MON AUG 4 2008
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
050945-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
435 AM CDT MON AUG 4 2008 /535 AM EDT MON AUG 4 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...TODAY AND TONIGHT.
WEATHER HAZARDS EXPECTED:
THUNDERSTORMS WITH POSSIBLE DAMAGING WIND AND LARGE HAIL.
HEAT INDEX OF 100 OR GREATER.
AREAS AFFECTED AND TIMING:
THUNDERSTORMS WILL AFFECT EXTREME NORTHEAST ILLINOIS AND
NORTHWEST INDIANA INCLUDING CHICAGO THIS MORNING. THIS AFTERNOON
AND TONIGHT...THUNDERSTORMS WILL OCCUR ACROSS NORTHERN ILLINOIS
AND NORTHWEST INDIANA. THESE THUNDERSTORMS WILL BE NORTH OF A LINE
FROM VALPARAISO INDIANA TO MENDOTA ILLINOIS.
THE HEAT INDEX WILL REACH 100 OR MORE SOUTH OF A LINE FROM MENDOTA
ILLINOIS TO BEECHER ILLINOIS AND WEST OF THE INDIANA ILLINOIS
BORDER.
DISCUSSION:
THERE WILL BE SEVERAL CLUSTERS OF THUNDERSTORMS MOVING THROUGH
NORTHERN ILLINOIS AND NORTHWEST INDIANA TODAY AND TONIGHT. THIS IS
IN RESPONSE TO UPPER AIR DISTURBANCES AND THE RETURN OF
WARM...HUMID AND UNSTABLE AIR. HIGH HUMIDITY AND HIGH TEMPERATURE WILL
CREATE HEAT INDEX OF 100 OR MORE SOME PARTS OF THE FORECAST AREA
TODAY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE WILL BE A CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY NIGHT.
SOME OF THE THUNDERSTORMS MAY PRODUCE DAMAGING WIND AND LARGE
HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED TODAY AND TONIGHT.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ740>745-050945-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
435 AM CDT MON AUG 4 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS
NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE
WATERS OF LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE WILL BE A CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY NIGHT.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-050945-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
435 AM CDT MON AUG 4 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS
OF LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE WILL BE A CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY NIGHT.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
Lightning, Lake
- When
- August 4, 6:17 AM CST
- Where
- Lake County, 0.76 mi S of Mundelein
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 42.259, -88.001
A house on East Hawthorne Boulevard was struck by lightning, which caused a fire in the attic. The house suffered roof and ceiling damage.
Lightning, Cook
- When
- August 4, 7:00 AM CST
- Where
- Cook County, 0.73 mi WNW of Healy
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 41.903, -87.784
Lightning struck a tree on N. Ridgeland Avenue, then jumped to electrical wires and into a house. Several electrical appliances were destroyed and a fire was started in the basement.
Lightning, Du Page
- When
- August 4, 9:00 AM CST
- Where
- Du Page County, 0.23 mi N of Lisle
- Property damage
- $40,000
- Reported by
- Newspaper
- Coordinates
- 41.803, -88.080
Lightning struck a house on Dunoulin Avenue causing a fire and moderate to heavy damage.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Illinois, August 4 to 5, 20083 injured · $2.6 million · EF1 · 105 events
- Damaging Winds and Lightning Strikes in Indiana, August 4, 20081 death · $110,000 · 65 kt wind · 13 events
- Tornadoes and Damaging Winds in Indiana, August 4, 2008$1.1 million · EF2 · 14 events
- Rip Current in Alabama, August 4, 20081 death · 1 event
- Excessive Heat in Louisiana, August 4, 20081 death · 1 event
- Damaging Winds in Illinois, August 4, 2008$402,000 · 65 kt wind · 19 events
- Tornado and Hail in Iowa, August 4, 2008$255,000 · EF0 · 12 events
- Hail and Damaging Wind in Iowa, August 4, 2008$233,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Iowa, August 4 to 5, 2008$113,000 · 1 in hail · 17 events
- Hail and Lightning Strikes in Wisconsin, August 4, 2008$185,000 · 0.75 in hail · 4 events
- Hail and Lightning Strike in Colorado, August 4, 2008$110,000 · 0.88 in hail · 2 events
- Hail in Iowa, August 4, 2008$61,000 · 1 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132376, 132383, 132388.